Arizona, 2014

High Wind in Arizona, April 26, 2014

April 26, 2014 · NWS FGZ · 2 events in 2 counties and zones

A strong late season cold front moved across Arizona. The strongest winds were felt down wind from the White Mountains in Apache County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong late season cold front moved across Arizona. The strongest winds were felt down wind from the White Mountains in Apache County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 26, 4:45 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 26, 4:45 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 AM MST SAT APR 26 2014

.SYNOPSIS...EXPECT AREAS OF RAIN AND SNOW TODAY...ALONG WITH COLD
CONDITIONS AND GUSTY WINDS AS A STRONG LATE SEASON STORM SYSTEM
MOVES INTO ARIZONA. THIS STORM WILL BRING SOME ACCUMULATING SNOW TO
MUCH OF NORTHERN AND CENTRAL ARIZONA ABOVE 6000 TO 7000 FEET THROUGH
THIS AFTERNOON. THIS STORM WILL EXIT THE AREA TONIGHT WITH FAIR AND
WARMER CONDITIONS RETURNING INTO NEXT WEEK.

&&

.DISCUSSION...A STRONG AND COLD UPPER LOW NEAR BARSTOW WILL MOVE
QUICKLY EAST TODAY...EXITING THROUGH THE FOUR CORNERS BY LATE THIS
AFTERNOON. IMPRESSIVE QG FORCING AHEAD OF THE LOW IS PRODUCING AREAS
OF RAIN FROM FLAGSTAFF WESTWARD THIS MORNING. COLDER HAS ENTERED FAR
WESTERN ARIZONA AND THIS WILL REACH FLAGSTAFF AROUND DAYBREAK.
STRONG FRONTOGENESIS WILL ARRIVE RIGHT BEHIND THAT...WITH
INSTABILITY SHOWERS TRAILING THE FRONT BY A FEW HOURS.

MOST AREAS OF THE CWA SHOULD EXPECT 6-8 HOURS OF PRECIPITATION
TODAY...WITH THE EASTERN BORDERS NOT SEEING THE FIRST DROPS UNTIL
EARLY AFTERNOON. SNOW LEVELS ARE INITIALLY ABOVE 9000 FEET...BUT
THESE WILL CRASH FAST AS -10C AIR AT 700 MB MOVES ALONG THE I-40
CORRIDOR. THE BEST COMBINATION OF DYNAMICS...MOISTURE AND COLD AIR
SEEMS TO BE FROM THE WESTERN RIM NORTHWARD TO THE KAIBAB PLATEAU AND
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THESE LOCATIONS. OTHER
IMPACTS INCLUDE STRONG AND GUSTY WINDS AHEAD OF THE COLD FRONT AND
A WIND ADVISORY IS IN EFFECT FOR MANY LOCATIONS IN NORTHERN AND
CENTRAL ARIZONA TODAY.

THIS SYSTEM WILL MOVE AWAY FROM THE STATE THIS EVENING WITH STRONG
SUBSIDENCE DEVELOPING INTO SUNDAY. RIDGING WILL GRADUALLY WORK BACK
OVER THE WEST COAST NEXT WEEK...BECOMING STRONG LATER IN THE WEEK.
PERSISTENT NORTHERLY WINDS WILL KEEP TEMPERATURES SLIGHTLY BELOW
NORMAL THROUGH TUESDAY OR WEDNESDAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...A STORM WILL BRING WDSPRD RAIN
AND SNOW TO NORTHERN ARIZONA TODAY. EXPECT WDSPRD MVFR CONDITIONS
IN RAIN...AND SCATTERED MVFR/IFR CONDITIONS IN SNOW SHOWERS ACROSS
NORTHERN ARIZONA TODAY MOSTLY ABOVE 6000 FEET MSL. STRONG SOUTHWEST
WINDS 20-30KTS GUSTING 35-45KTS WILL RAMP UP THROUGH THE MORNING
HOURS AND CONTINUE THROUGH THE EARLY EVENING BEFORE DECREASING
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A PACIFIC LOW WILL BRING WIDESPREAD RAIN AND SNOW
TO NORTHERN ARIZONA TODAY. PRECIPITATION WILL BEGIN AS RAIN AT HIGH
ELEVATION SITES TURNING TO SNOW SEVERAL HOURS LATER AS COLDER AIR
ARRIVES WITH THE LOW CENTER. MOST AREAS ABOVE 6000 FEET ELEVATION
WILL LIKELY SEE WETTING RAIN WITH A QUARTER TO A HALF INCH OF
PRECIPITATION...INCLUDING BOTH RAIN AND MELTED SNOW. SHOWERS WILL
ABATE BY SUNDAY AND WIND SPEEDS WILL DECREASE AS THE STORM PASSES
NORTHEAST INTO COLORADO.

MONDAY THROUGH WEDNESDAY...WARM AND DRY CONDITIONS RETURN.
NORTHWESTERLY WINDS ON MONDAY BECOME NORTHEASTERLY ON TUESDAY AND
WEDNESDAY AS A HIGH PRESSURE RIDGE BUILDS ALONG THE WEST COAST.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 7 PM MST SATURDAY FOR AZ PUBLIC
ZONES 004-006-007-015 ABOVE 6500 FEET ELEVATION.

WIND ADVISORY FROM 5 AM TO NOON MST SATURDAY FOR AZ PUBLIC
ZONES 006>008-015-037-038.

WIND ADVISORY FROM 8 AM TO 5 PM MST SATURDAY FOR AZ PUBLIC
ZONES 009>014-016>018-039-040.

&&

PUBLIC.........PETERSON
AVIATION.......BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 26, 6:20 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
620 AM MST SAT APR 26 2014

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
620 AM MST SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UNUSUALLY COLD PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN
ARIZONA TODAY...BRINGING COLDER AND WINDY CONDITIONS AND AREAS OF
RAIN AND SNOW. SNOW LEVELS WILL FALL FROM WEST TO EAST THROUGH THE
MORNING. LEVELS WILL BE AS LOW AS 5000 FEET IN SOME PLACES...BUT
WILL GENERALLY RANGE FROM 6000 TO 7000 FEET.

SEVERAL INCHES OF SNOWFALL ARE POSSIBLE ABOVE 6500 FEET...ESPECIALLY
FROM FLAGSTAFF NORTHWARD TO THE KAIBAB PLATEAU. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THOSE AREAS. A WIND ADVISORY IS ALSO IN
EFFECT FOR MOST OF NORTHERN ARIZONA THROUGH THE AFTERNOON.

RAIN AND SNOW WILL TAPER OFF FROM WEST TO EAST THIS EVENING WITH
DRY...WARMER AND BREEZY CONDITIONS ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Apache County

When
April 26, 8:35 AM MST to 1:30 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The ASOS at St Johns Airport recorded strong winds for several hours. The two highest gusts were 59 MPH at 835 AM and 60 MPH at 106 PM.

High Wind, Little Colorado River Valley in Navajo County

When
April 26, 2:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow Airport ASOS recorded a peak wind gust of 61 MPH at 200 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515447, 515448.